South Carolina, 2008

Damaging Winds in South Carolina, March 4, 2008

March 4, 2008 · NWS CHS · 2 events in 2 counties and zones

A strong negatively tilted upper level trough drove a strong cold front into a fairly unstable airmass with very strong wind fields aloft. This resulted in scattered thunderstorm development across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong negatively tilted upper level trough drove a strong cold front into a fairly unstable airmass with very strong wind fields aloft. This resulted in scattered thunderstorm development across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 4, 9:06 PM EST, 4 minutes earlier.

Area forecast discussion, Mar 4, 9:06 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
906 PM EST TUE MAR 4 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA THIS EVENING. HIGH
PRESSURE WILL RETURN FOR WEDNESDAY AND THURSDAY. ANOTHER STORM
SYSTEM MAY AFFECT THE AREA ON FRIDAY INTO SATURDAY...WITH HIGH
PRESSURE THEN BUILDING BACK INTO THE AREA BY SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AFTER COORDINATION WITH SPC AND NEARBY OFFICES WE HAVE DECIDED TO
CANCEL THE SRN PART OF THE WATCH...MAINLY S OF A LINE FROM KSAV TO
COBBTOWN AND AMZ354. WILL MAINTAIN THE WATCH FOR NRN AND CENTRAL
AREAS OF THE CWFA...BUT BEST CHANCE OF ANY SEVERE WX APPEARS TO
APPEARS FROM ABOUT KJYL TO KRBW TO NEAR KCHS AND AREAS NW.

WE WILL LOWER POPS SIGNIFICANTLY IN ALL AREAS...MAINTAINING STRONG
OR SEVERE WORDING IN LOCATIONS THAT STILL HAVE THE WATCH ONGOING.

ACTIVITY WILL GENERALLY SHIFT NE TONIGHT AND CONCEIVABLY MOST OF
THE SEVERE ACTIVITY WILL REMAIN OUT OF THE CWFA...AND IT IS
LIKELY THAT THE WATCH WILL BE CANCELED EARLIER THAN THE CURRENT
END TIME OF 07Z.

WINDS ARE SLOWLY ON THEIR WAY DOWN...AND WILL LIKELY LET THE WIND
ADVISORY EXPIRE LATER THIS EVENING.

CONDITIONS WILL CLEAR OUT QUICKLY BEHIND THE FRONT LATE TONIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
ANY LINGERING LOW CLOUDS TRAPPED BELOW A STRENGTHENING SUBSIDENCE
CAP SHOULD SCOUR OUT QUICKLY IN DEEP DOWNSLOPE FLOW MAKING FOR A
MAINLY SUNNY DAY. TEMPERATURES DURING THE DAY REMAIN TRICKY AS MOS
TEMPS CONTINUE IN THE 60-65 RANGE BUT THICKNESSES AND DOWNSLOPE REGIME
SUGGEST WARMER TEMPS. FORECAST SOUNDINGS SHOWING MIXING LEVELS BELOW 3
KFT HOWEVER SO WILL MAINTAIN OUR MID 60S HIGHS AS A COMPROMISE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
NO MAJOR CHANGES TO THE EXTENDED PORTION OF THE FCST. WED NIGHT
THROUGH THU APPEAR DRY WITH HIGH PRES IN CONTROL. AN AREA OF LOW
PRES IS EXPECTED TO TRACK OVER THE AREA FROM THE GULF OF MEX THU
NIGHT INTO EARLY SAT SO WILL MAINTAIN SOME RAIN CHANCES.
THEN...HIGH PRES BUILDS BACK IN LATE IN THE WEEKEND INTO EARLY
NEXT WEEK.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
OCNL MVFR CONDITIONS WILL OCCUR AT BOTH TERMINALS THIS EVENING AS
BANDS OF SHRA AND POSSIBLE TSRA MOVE THROUGH THE AREA. A BETTER
CHANCE OF CONVECTION WILL DEVELOP BETWEEN 03Z AND 07Z AS SQUALL
LINE AHEAD OF THE COLD FRONT MOVES THROUGH THE TERMINALS.
AMENDMENTS MAY BECOME NECESSARY IF THE STRONGER ACTIVITY IS ABLE
TO IMPACT THE TERMINALS. CONDITIONS WILL QUICKLY RETURN TO VFR IN
WAKE OF THE SQUALL LINE...WITH GENERALLY CLEAR SKIES FROM LATE
TONIGHT THROUGH THE DAY ON WEDNESDAY.

STRONG WIND FIELDS WILL REMAIN ACROSS THE AREA THE FIRST PART OF
TONIGHT AS 50-60 KT LOW LEVEL JET IS FOUND ACROSS THE AREA. THIS
WILL RESULT IN GUSTY SURFACE WINDS FOR SEVERAL HOURS...AND COULD
CERTAINLY EVEN EXPERIENCE DAMAGING WIND GUSTS IN ANY TSRA SHOULD
IT IMPACT THE TERMINALS. LESS WIND WILL OVERTAKE THE REGION LATE
TONIGHT AND WEDNESDAY...AS WINDS VEER FROM S TO SW EARLY
TONIGHT...SHIFTING TO W IN WAKE OF COLD FRONT BY MORNING...THEN
BACKING TO SW WITH THE SEA BREEZE LATE IN THE FORECAST PERIOD.

EXTENDED AVIATION OUTLOOK...ALTHOUGH A LOW PRES SYSTEM WILL SKIRT
THE AREA FRI WITH POSSIBLE MVFR WEATHER...GENERALLY VFR CONDITIONS
WILL PREVAIL THROUGH SUN.

&&

.MARINE...
AS OF 3 PM...A STRONG COLD FRONT WILL PUSH OFFSHORE THIS EVENING.
WINDS AND WAVES WILL CONTINUE TO REMAIN STRONG AHEAD OF THE FRONT.
RECENT BUOY OBSERVATIONS SHOW 20 TO 25 KNOTS OVER THE WATERS. NO
CHANGES TO HEADLINES NEEDED AT THIS TIME WITH MARGINAL GALES OVER
THE NRN SC WATERS AND GA WATERS BEYOND 20 NM. MAY NEED A BRIEF
SMALL CRAFT ADVISORY FOR THESE 2 ZONES ONCE THE GALE WARNINGS COME
DOWN TONIGHT...ESPECIALLY FOR AMZ374.

NO CHANGES MADE TO THE FORECAST BEYOND THU. ANOTHER AREA OF LOW
PRESSURE LOOKS TO AFFECT THE WATERS FRI INTO SAT.

&&

.EQUIPMENT...
NOAA WEATHER RADIO STATION WWH-25 AT METTER HAS GONE OFF THE AIR.
TECHNICIANS HAVE BEEN ALERTED TO THE SITUATION.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 2 AM EST WEDNESDAY FOR GAZ087-088-099>101.
SC...TORNADO WATCH UNTIL 2 AM EST WEDNESDAY FOR SCZ040-042>045-
     047>051.
     WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR SCZ042>045-
     047>051.
MARINE...TORNADO WATCH UNTIL 2 AM EST WEDNESDAY FOR AMZ330-350-352.
     SMALL CRAFT ADVISORY UNTIL 11 AM EST WEDNESDAY FOR AMZ352-354.
     GALE WARNING UNTIL 4 AM EST WEDNESDAY FOR AMZ350-374.
     SMALL CRAFT ADVISORY UNTIL 5 AM EST WEDNESDAY FOR AMZ330.

&&

RJB/REB/33
Hazardous weather outlook, Mar 4, 6:32 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
632 PM EST TUE MAR 4 2008

GAZ087-088-099>101-114>119-137>141-SCZ040-051000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-
632 PM EST TUE MAR 4 2008

...TORNADO WATCH 100 IN EFFECT UNTIL 2 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

SCZ042>045-047>051-051000-
HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
632 PM EST TUE MAR 4 2008

...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
...TORNADO WATCH 100 IN EFFECT UNTIL 2 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AMZ330-352-354-051000-
CHARLESTON HARBOR-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
632 PM EST TUE MAR 4 2008

...TORNADO WATCH 100 IN EFFECT UNTIL 2 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AMZ350-051000-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
632 PM EST TUE MAR 4 2008

...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...TORNADO WATCH 100 IN EFFECT UNTIL 2 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AMZ374-051000-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
632 PM EST TUE MAR 4 2008

...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SEVERE THUNDERSTORMS...THUNDERSTORMS ARE EXPECTED THROUGH AROUND
MIDNIGHT WITH WIND GUSTS IN EXCESS OF 34 KNOTS...LARGE HAIL...AND
WATERSPOUTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Mar 4, 4:03 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     NON-TSTM WND DMG SPRINGFIELD             32.37N 81.38W
03/04/2008                   EFFINGHAM          GA   LAW ENFORCEMENT

            1 TREE FELL ONTO A HOUSE ALONG HIGHWAY 21 IN SPRINGFIELD
            GEORGIA.

&&

DPB
Special weather statement, Mar 4, 8:07 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
807 PM EST TUE MAR 4 2008

GAZ087-088-050145-
JENKINS-SCREVEN-
807 PM EST TUE MAR 4 2008

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY AND NORTHERN
SCREVEN COUNTY THROUGH 845 PM EST...

AT 805 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
HERNDON...OR ABOUT 14 MILES NORTH OF SWAINSBORO...MOVING NORTHEAST AT
55 MPH.

AREAS IN AND AROUND BUTTS...EMMALANE...HERNDON...HILLTONIA...
MILLEN...MILLHAVEN AND PERKINS WILL BE IMPACTED THROUGH 845 PM EST.

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
Special weather statement, Mar 4, 8:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
852 PM EST TUE MAR 4 2008

GAZ087-050215-
JENKINS-
852 PM EST TUE MAR 4 2008

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 915 PM
EST...

AT 847 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50
MPH.  THIS STORM WAS LOCATED NEAR EMMALANE...OR ABOUT 6 MILES
SOUTHWEST OF MILLEN...MOVING NORTHEAST AT 45 MPH.

AREAS IN AND AROUND EMMALANE AND MILLEN WILL BE IMPACTED THROUGH 915
PM EST.

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

JAQ

The radar

The Charleston,SC radar (KCLX), 44 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
March 4, 9:10 PM EST
Where
Colleton County, 1.16 mi W of Ruffin
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.000, -80.820

One tree was blown down along Pineridge Road near Ruffin, South Carolina.

Thunderstorm Wind, Charleston

When
March 4, 9:55 PM EST
Where
Charleston County, Charleston Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.850, -79.970

Trees were reported down on Stall Road in North Charleston, South Carolina. Four inch diameter tree limbs were also reported down in Wando Woods Subdivision in North Charleston, South Carolina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80241, 80242.